What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 11:48 AM CST, 29 minutes earlier.
Area forecast discussion, Aug 20, 11:48 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1248 PM CDT Sat Aug 20 2022
.SYNOPSIS...
Issued at 215 AM CDT Sat Aug 20 2022
GOES Water Vapor imagery showed a compact upper-low over central
Iowa, drifting to the ESE. Downstream of the low, isolated pockets
of showers and storms were noted over portions of eastern Iowa
and northwest Illinois. The main impacts from storms into early
Saturday morning will be brief heavy downpours and lightning.
&&
.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Sat Aug 20 2022
Today: A closed off upper low moving across the area today,
coupled with daytime heating, will lead to a redevelopment of
scattered storms by early this afternoon, especially in the
counties along/east of the Mississippi River. Modest deep layer
shear (30 kts) and MLCAPE of 500 - 1500 J/kg could result in a few
stronger storms producing gusty winds, hail, and localized flash
flooding. Rainfall amounts will vary widely across the area with
under a tenth on the low end to 1"+ for locations that receive a
few rounds of storms (favored along/east of the MS River). It
will be fairly humid today with dewpoints in the 60s and air temps
in the 70s.
Tonight: A few isolated showers are possible as the
stacked surface to upper low slowly slide southeastward through
the region. Forecast lows are in the upper 50s to low 60s.
.LONG TERM...(Sunday through Friday)
Issued at 215 AM CDT Sat Aug 20 2022
Sunday: The upper low will pull away and continue to fill as it
heads into the Lower Great Lakes region. Therefore we can expect
isolated showers rotating in from the north on the backside of
this system with low areal coverage. It will be a nice end to the
weekend with decreasing clouds and highs near 80 F.
Next Week: High pressure is forecast to set up over the area,
leading to another stretch of dry weather and seasonable highs in
the low to mid 80s. The next chance for showers and storms will
hold off until Thursday/Friday. At this point, widespread heavy
rain is not anticipated.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Aug 20 2022
Upper low bringing scattered thunderstorms, some strong, this
afternoon then pushing off to the east by evening. MVFR/lcl IFR
in/near storms.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Haase
Hazardous weather outlook, Aug 20, 10:48 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sat Aug 20 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sat Aug 20 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A strong upper low will track into the area with scattered
thunderstorms this afternoon into this evening, mainly between
noon and 7 pm. There is a slight risk for severe thunderstorms
especially in portions of extreme eastern Iowa, and northwest and
western Illinois.
The primary risks are large hail, damaging winds, and flash
flooding. There is also the potential for a few tornadoes.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon into early this
evening.
Haase
In the hours before
Special weather statement, Aug 20, 9:03 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1003 AM CDT Sat Aug 20 2022
IAZ040-051-052-063-064-201800-
Buchanan-Benton-Linn-Iowa-Johnson-
Including the cities of Independence, Vinton, Cedar Rapids,
Marengo, and Iowa City
1003 AM CDT Sat Aug 20 2022
...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS...
Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. However, if one is spotted, please immediately
report it to the National Weather Service.
PS
Special weather statement, Aug 20, 10:46 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1146 AM CDT Sat Aug 20 2022
IAZ053-201715-
Jones IA-
1146 AM CDT Sat Aug 20 2022
...A thunderstorm capable of producing funnel clouds will impact
portions of northeastern Jones County through 1215 PM CDT...
At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Langworthy, or near Anamosa,
moving northeast at 5 mph.
HAZARD...Funnel clouds and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Langworthy around 1155 AM CDT.
Other locations in the path of this storm include Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If a funnel
cloud is spotted nearing the ground, seek shelter and report to the
National Weather Service.
&&
LAT...LON 4218 9096 4209 9119 4213 9126 4229 9118
TIME...MOT...LOC 1644Z 213DEG 6KT 4215 9119
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SpeckSpecial weather statement, Aug 20, 11:01 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1201 PM CDT Sat Aug 20 2022
IAZ040-041-051>053-063>065-067-076>078-087-088-201915-
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine,
Sigourney, Washington, Wapello, Fairfield, and Mount Pleasant
1201 PM CDT Sat Aug 20 2022
...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS...
Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. However, if one is spotted, please immediately
report it to the National Weather Service.
PS
Local storm report, Aug 20, 11:13 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FUNNEL CLOUD 2 NE CENTER JUNCTION 42.14N 91.06W
08/20/2022 JONES IA EMERGENCY MNGR
FUNNEL CLOUD REPORTED VERY CLOSE TO THE
GROUND. RELAYED BY LOCAL EM.
&&
TJGLocal storm report, Aug 20, 11:43 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 1 NNW SCOTCH GROVE 42.19N 91.11W
08/20/2022 JONES IA EMERGENCY MNGR
EM RELAYED POSSIBLE TORNADO TOUCHDOWN,
DAMAGE TO CROPS. WILL INVESTIGATE FURTHER.
&&
PSSpecial weather statement, Aug 20, 12:04 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
104 PM CDT Sat Aug 20 2022
ILZ017-018-201845-
Bureau IL-Putnam IL-
104 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of eastern Putnam and
southeastern Bureau Counties through 145 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
McNabb, or near Hennepin, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Granville around 120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 8924 4119 8933 4132 8925 4132 8924
4131 8923 4131 8917 4130 8916 4116 8916
TIME...MOT...LOC 1803Z 222DEG 15KT 4120 8927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Gibbs